Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 311, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 17, 2021, 7:47 PM MDT for Curry County, Quay County, Roosevelt County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 7:47 PM MDT (01:47 UTC)
- Expired
- Jul 17, 2021, 8:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Curry County, NM, Quay County, NM, Roosevelt County, NM
The radar
The Cannon AFB radar (KFDX), 7 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2864 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
580 WUUS55 KABQ 180147 SVRABQ NMC009-037-041-180215- /O.NEW.KABQ.SV.W.0311.210718T0147Z-210718T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Albuquerque NM 747 PM MDT Sat Jul 17 2021 The National Weather Service in Albuquerque has issued a * Severe Thunderstorm Warning for... Northern Roosevelt County in east central New Mexico... South central Quay County in east central New Mexico... West central Curry County in east central New Mexico... * Until 815 PM MDT. * At 747 PM MDT, a severe thunderstorm was located 10 miles north of Melrose, or 29 miles northwest of Clovis, and is nearly stationary. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Mcalister. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to an interior room on the lowest floor of a building. && LAT...LON 3449 10358 3451 10379 3471 10382 3468 10349 TIME...MOT...LOC 0147Z 186DEG 2KT 3457 10368 HAIL...0.88IN WIND...60MPH $$ 34
2 follow-up statements
469
WWUS55 KABQ 180158
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
758 PM MDT Sat Jul 17 2021
NMC009-037-041-180215-
/O.CON.KABQ.SV.W.0311.000000T0000Z-210718T0215Z/
Roosevelt-Quay-Curry-
758 PM MDT Sat Jul 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHERN ROOSEVELT...SOUTH CENTRAL QUAY AND WEST CENTRAL CURRY
COUNTIES...
At 757 PM MDT, a severe thunderstorm was located 11 miles north of
Melrose, or 29 miles northwest of Clovis, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mcalister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3449 10358 3451 10379 3471 10382 3468 10349
TIME...MOT...LOC 0157Z 187DEG 3KT 3458 10368
HAIL...1.00IN
WIND...60MPH
$$
34521
WWUS55 KABQ 180213
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
813 PM MDT Sat Jul 17 2021
NMC009-037-041-180223-
/O.EXP.KABQ.SV.W.0311.000000T0000Z-210718T0215Z/
Roosevelt-Quay-Curry-
813 PM MDT Sat Jul 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROOSEVELT...SOUTH
CENTRAL QUAY AND WEST CENTRAL CURRY COUNTIES WILL EXPIRE AT 815 PM
MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3449 10358 3451 10379 3471 10382 3468 10349
TIME...MOT...LOC 0213Z 186DEG 2KT 3459 10368
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:40 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 17, 5:40 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 540 PM MDT Sat Jul 17 2021 .AVIATION... 00Z TAF CYCLE Deep moisture and instability over the region has produced another widespread crop of SHRA/TSRA today. Storm motion will be slow and erratic thru this evening. Direct hits will produce MVFR cigs/vsbys in +RA along with strong winds. An organized cluster of storms will progress southward thru eastern NM late this evening with primary impacts at KTCC from 02Z to 06Z. Nocturnal SHRA/TSRA may also develop around the central high terrain aft 06Z then move southeast before tapering off around sunrise. Another widespread round of SHRA/TSRA Sunday midday through afternoon. && .PREV DISCUSSION...226 PM MDT Sat Jul 17 2021... .SYNOPSIS... An active Monsoon thunderstorm pattern will persist for the foreseeable future, favoring central and western portions of the state for daily rounds of showers and storms. Expect a relative uptick in storm coverage Sunday, then again on Tuesday and Wednesday. Locally heavy rainfall and flash flooding will continue as a threat with storms each day. Daytime temperatures will remain within a couple degrees of normal, except on Tuesday and Wednesday when highs will be below normal areawide. Late next week and into next weekend, storms will begin to favor western portions of the state from the Continental Divide to the Arizona border. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... The latest satellite and radar depiction show the H5 high center along I-40 around Torrance County. The 12Z PW of 1.04" at KABQ was in the 90th percentile for mid July so the threat for locally heavy rain from slow-moving storms will continue thru tonight. Convection will organize into a large cluster over eastern NM this evening as a weak perturbation over CO shifts southeast around the upper high and interacts w/ a very moist and unstable airmass. The MCS feature will force deeper moisture farther west thru the RGV tonight w/ nocturnal storm development possible along a surface boundary approaching the central mt chain after midnight. Sunday is looking very active again as the H5 high center shifts north into CO and weak northeast-southwest steering flow sets up over northern NM. PWs are progged to approach 1.15" at KABQ by 12Z Sunday. Moist low level east to southeast flow will deepen further and interact w/ strong heating and instability to allow training cells along north-south terrain features. The threat for localized flash flooding will increase and WPC has highlighted a slight risk for excessive rainfall Sunday afternoon/evening. Forecast models are hinting at another convective cluster organizing along the central mt chain Sunday evening w/ potential for heavy rainfall to continue thru midnight. A Flash Flood Watch has been issued in the area from the central mt chain to the high plains for Sunday. LONG TERM...(MONDAY THROUGH SATURDAY)... The upper high will be strengthening and centered over the CO/UT/WY borders by late Monday, with a mid level ridge axis shifting west across our area. Drier air rotating around the upper high circulation will likely lead to a convective downtrend Monday across much of northern NM, but our southern-most zones will remain fairly active. Tuesday still looks like an uptick day as PWATs trend back up to slightly above normal and the mid level ridge axis shifts west of our area. Storm motion on Tuesday will take storms off of the central mountain chain southwest into the Rio Grande Valley during the afternoon and early evening hours. Expect more of the same Wednesday. Locally heavy rainfall and flash flooding will be the primary threats associated with thunderstorms Tue/Wed. Daytime temperatures are forecast to remain below normal Tue/Wed due to the uptick in convection resulting in more cloud cover and rain-cooling. The upper high is forecast to remain centered over CO from mid to late next week, but the 12Z medium range model solutions differ on an easterly wave/low moving into NM Friday into next weekend. Guyer/11 && .FIRE WEATHER... An active monsoon pattern will continue over the next 7 days with locally heavy rainfall. Tonight thru Sunday night will feature the most widespread heavy rainfall followed by a shift into far western NM Monday then back into northern and central NM Tuesday. Steering slow will become more northeast to southwest thru most of next week as the upper high center remains centered over CO. Temperatures will be near to slightly below normal for mid July. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Sunday afternoon through Sunday evening for the following zones... NMZ212-214-215-218>226-228-229-232-233-237-239. &&
Hazardous weather outlook, Jul 17, 3:41 AM MDT, 16 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 341 AM MDT Sat Jul 17 2021 NMZ201>241-181100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 341 AM MDT Sat Jul 17 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through the overnight. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent burn scars. Isolated locations may receive near 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous thunderstorms are expected each day. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent burn scars. Isolated locations may receive over 2 inches of rainfall, especially Tuesday and Wednesday. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rain amounts and severe weather or flash flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 44
In the hours before
Special weather statement, Jul 17, 5:09 PM MDT, 2 hours 38 minutes before
Special Weather Statement National Weather Service Albuquerque NM 509 PM MDT Sat Jul 17 2021 NMZ230-231-172345- Harding County-Union County- 509 PM MDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND CENTRAL UNION COUNTIES UNTIL 545 PM MDT... At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles south of Mount Dora, or 20 miles southwest of Clayton, moving south at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of northeastern Harding and central Union Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3632 10356 3632 10334 3604 10329 3604 10362 TIME...MOT...LOC 2308Z 000DEG 13KT 3625 10345 34
Special weather statement, Jul 17, 5:19 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
519 PM MDT Sat Jul 17 2021
NMZ231-172345-
Harding County-
519 PM MDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 545
PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Mosquero. This storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of central Harding
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3573 10358 3565 10388 3570 10391 3584 10392
3590 10371
TIME...MOT...LOC 2319Z 340DEG 2KT 3581 10379
34Special weather statement, Jul 17, 5:50 PM MDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Albuquerque NM 550 PM MDT Sat Jul 17 2021 NMZ234-180015- Quay County- 550 PM MDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL 615 PM MDT... At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of San Jon, or 22 miles east of Tucumcari, moving southeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... San Jon and Bard. This includes Interstate 40 between Mile Markers 351 and 368. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3522 10347 3533 10329 3518 10310 3502 10336 TIME...MOT...LOC 2349Z 324DEG 5KT 3522 10334 34
Special weather statement, Jul 17, 6:31 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Albuquerque NM 631 PM MDT Sat Jul 17 2021 NMZ231-180100- Harding County- 631 PM MDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING COUNTY UNTIL 700 PM MDT... At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Bueyeros, or 23 miles west of Amistad. This storm was nearly stationary. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Rosebud. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3599 10363 3600 10348 3583 10343 3582 10370 TIME...MOT...LOC 0030Z 003DEG 3KT 3594 10357 34
Local storm report, Jul 17, 7:10 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
710 PM MDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLASH FLOOD LOGAN 35.37N 103.41W
07/17/2021 QUAY NM LAW ENFORCEMENT
CONSIDERABLE FLOODING ACROSS HIGHWAY 469 BETWEEN LOGAN
AND SAN JON. ROAD ALMOST IMPASSABLE.
&&
EVENT NUMBER ABQ202102459
12Special weather statement, Jul 17, 7:39 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
739 PM MDT Sat Jul 17 2021
NMZ235-236-180215-
Roosevelt County-Curry County-
739 PM MDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT AND WEST
CENTRAL CURRY COUNTIES UNTIL 815 PM MDT...
At 739 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Melrose, or 28 miles east of Fort Sumner. This
storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Roosevelt and west central Curry Counties.
This includes Highway 60 between Mile Markers 356 and 358.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3440 10376 3454 10388 3461 10378 3461 10371
3466 10370 3468 10367 3449 10357
TIME...MOT...LOC 0139Z 143DEG 1KT 3452 10373
34The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:04 PM MDT | Flash Flood Warning | ABQ | Quay | 3 hr |
| Jul 17, 6:13 PM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca, Roosevelt | 3 hr |
| Jul 17, 6:31 PM MDT | Special Weather Statement | ABQ | Harding | 29 min |
| Jul 17, 6:50 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 3 hr |
| Jul 17, 7:12 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 33 min |
| Jul 17, 7:32 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay, San Miguel | 118 min |
| Jul 17, 7:37 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 3 hr |
| Jul 17, 7:39 PM MDT | Special Weather Statement | ABQ | Curry | 36 min |
| Jul 17, 8:02 PM MDT | Areal Flood Advisory | ABQ | McKinley, Sandoval, San Juan | 118 min |
| Jul 17, 8:08 PM MDT | Special Weather Statement | ABQ | Curry | 37 min |
| Jul 17, 8:17 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 30 min |
| Jul 17, 8:25 PM MDT | Special Weather Statement | ABQ | Curry | 20 min |
| Jul 17, 8:33 PM MDT | Special Weather Statement | ABQ | Roosevelt | 27 min |
| Jul 17, 8:36 PM MDT | Special Weather Statement | ABQ | Curry | 24 min |
| Jul 17, 9:01 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 119 min |
| Jul 17, 9:12 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay, Roosevelt | 2 hr |
| Jul 17, 11:32 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay, Roosevelt | 3 hr |
| Jul 18, 12:08 AM MDT | Areal Flood Advisory | ABQ | Quay | 3 hr |
| Jul 18, 4:21 AM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca, Roosevelt | 3 hr |
| Jul 18, 12:59 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Jul 18, 2:01 PM MDT | Special Weather Statement | ABQ | Taos | 44 min |
| Jul 18, 2:31 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 119 min |
| Jul 18, 2:56 PM MDT | Special Weather Statement | ABQ | 49 min | |
| Jul 18, 3:33 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 117 min |
| Jul 18, 3:37 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 3 hr |
| Jul 18, 3:45 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe | 2 hr |
| Jul 18, 4:24 PM MDT | Special Weather Statement | ABQ | Bernalillo | 51 min |
| Jul 18, 5:13 PM MDT | Special Weather Statement | ABQ | San Miguel | 32 min |
| Jul 18, 5:45 PM MDT | Special Weather Statement | ABQ | Harding | 30 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.